South Dakota, 2020

Damaging Winds in South Dakota, August 23, 2020

August 23, 2020 · NWS UNR · 2 events in 2 counties and zones

A line of strong to severe thunderstorms developed east of the Black Hills. The storms produced wind gusts up to 70 mph, especially over Haakon and Jackson Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A line of strong to severe thunderstorms developed east of the Black Hills. The storms produced wind gusts up to 70 mph, especially over Haakon and Jackson Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 23, 4:07 PM MST, 1 hour 20 minutes earlier.

Area forecast discussion, Aug 23, 4:07 PM MST, 1 hour 20 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
507 PM MDT Sun Aug 23 2020

.DISCUSSION...(This Evening Through Sunday)
Issued at 154 PM MDT Sun Aug 23 2020

Western CONUS ridge will slowly shift east and flatten in the
period. Northern periphery jet stream will eventually sag south,
supporting a more active pattern by the middle of the week, along
with cooler weather. SFC cool front continues to settle south
across the region today as a weak shortwave advects across the
region aloft. Sufficient instability and marginal shear will
support a broken line of convection this afternoon over the SE
half of the CWA. Retained low pops for this. High based nature of
storms coupled with a hot deeply mixed BL with inverted V profiles
will support gusty winds with any stronger cells, potentially
severe gusts. Not much rain is expected with any cells, given
limited moisture in place. Convection will wane and shift SE this
evening. There could be some elevated backside convection
associated with the shortwave over the SW CWA this evening outside
of the main pop area. However, given low confidence and dry
conds, left any mention out. Sfc trough may fire a storm or two
late tomorrow afternoon over scentral SD. Otherwise, dry conds
expected. Hot conds will persist into the first part of the week,
with a cooling trend after, esp by next weekend. Tuesday still
looks to be the hottest day, with many locations seeing highs
near/over 100 on the plains, although a sfc trough may sink into
the area and keep NW areas a bit cooler. More active northern tier
flow will support flattening of the ridge this week, with chances
for storms, albeit sct activity at best. Also expect periods of
smoke, mainly aloft, as mean upper flow directs smoke into the
region from large wild fires in CA. This will continue through
much of the week.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Monday Evening)
Issued At 505 PM MDT Sun Aug 23 2020

Scattered thunderstorms with erratic gusty winds and small hail
will move across southwest into south central SD this evening.
Local MVFR conditions expected with the strongest storms.
Otherwise, areas of smoke will continue with local MVFR
visibilities, especially over northeast WY into the Black Hills.

&&

.FIRE WEATHER...
Issued At 154 PM MDT Sun Aug 23 2020

Afternoon humidities will remain low through early this week,
with minimum values of 15 to 25 percent in most areas. Parts of
northeast WY into southwest SD will see values drop below 15
percent. Isolated to scattered thunderstorms are also expected
this afternoon/evening on the South Dakota plains. Some
thunderstorms will likely produce gusty winds and little
rainfall, leading to potential fire starts.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...JC
AVIATION...Helgeson
FIRE WEATHER...JC
Hazardous weather outlook, Aug 23, 12:48 AM MST, 16 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
148 AM MDT Sun Aug 23 2020

SDZ002-013-014-024>032-041>043-072>074-241300-
Perkins-Northern Meade Co Plains-Ziebach-Northern Black Hills-
Northern Foot Hills-Rapid City-Southern Foot Hills-
Central Black Hills-Southern Black Hills-Custer Co Plains-
Pennington Co Plains-Haakon-Fall River-Oglala Lakota-Jackson-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-
148 AM MDT Sun Aug 23 2020

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...southwestern South Dakota...and the Black Hills of
South Dakota.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms this afternoon and evening.
Some severe thunderstorms are possible, with damaging wind gusts
the main threat.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A few thunderstorms are possible each day from Tuesday through
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ001-012-WYZ056>058-071-241300-
Harding-Butte-Western Crook-Wyoming Black Hills-Weston-
Northeastern Crook-
148 AM MDT Sun Aug 23 2020

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...northeast Wyoming...and the Black Hills of
Wyoming.

.DAY ONE...Today and Tonight

There is a slight chance of thunderstorms this afternoon and
evening. Isolated strong to severe storms are possible, with
damaging wind gusts the main threat.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A few thunderstorms are possible each day from Tuesday through
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ044-046-047-049-241300-
Bennett-Mellette-Todd-Tripp-
148 AM MDT Sun Aug 23 2020 /248 AM CDT Sun Aug 23 2020/

This Hazardous Weather Outlook is for portions of south central
South Dakota...and southwestern South Dakota.

.DAY ONE...Today and Tonight

There is a slight chance of thunderstorms later this evening.
Isolated strong to severe thunderstorms are possible, with
damaging wind gusts the main threat.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A few thunderstorms are possible each day from Tuesday through
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

WYZ054-055-241300-
Northern Campbell-Southern Campbell-
148 AM MDT Sun Aug 23 2020

This Hazardous Weather Outlook is for portions of northeast
Wyoming.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A few thunderstorms are possible each day from Tuesday through
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, Aug 23, 3:35 PM MST, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Rapid City SD
435 PM MDT Sun Aug 23 2020

SDZ030-031-042-232315-
Custer Co Plains SD-Pennington Co Plains SD-Oglala Lakota SD-
435 PM MDT Sun Aug 23 2020

...STRONG THUNDERSTORM OVER NORTHEASTERN CUSTER...NORTHERN OGLALA
LAKOTA AND SOUTHEASTERN PENNINGTON COUNTIES...

At 435 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Owanka, or 39 miles east of Rapid City, moving
east at 25 mph.

Pea to half inch hail and wind gusts of 50 to 55 mph will be
possible with this storm.

Locations impacted include...
Wall, Wasta, Scenic, Quinn, Owanka, Farmingdale, Folsom, Delta 9
Missile Silo, Railroad Buttes, Pinnacles Ranger Station and northern
Badlands National Park.

This includes Interstate 90 in South Dakota between Mile Markers 84
and 89, between Mile Markers 97 and 100, and between Mile Markers 103
and 122.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4384 10295 4402 10288 4412 10270 4400 10201
      4395 10202 4364 10221
TIME...MOT...LOC 2235Z 286DEG 23KT 4395 10246

Eagan
Local storm report, Aug 23, 3:42 PM MST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
442 PM MDT SUN AUG 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND GST     3 NW WASTA              44.10N 102.50W
08/23/2020  M73 MPH          PENNINGTON         SD   MESONET

&&

EVENT NUMBER UNR2002836

WFO UNR
Special weather statement, Aug 23, 3:51 PM MST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Rapid City SD
451 PM MDT Sun Aug 23 2020

SDZ014-031-032-232315-
Ziebach SD-Pennington Co Plains SD-Haakon SD-
451 PM MDT Sun Aug 23 2020

...STRONG THUNDERSTORMS OVER NORTHWESTERN HAAKON...SOUTHERN ZIEBACH
AND EASTERN PENNINGTON COUNTIES...

At 450 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northwest of Cherry Creek to near
Milesville to 8 miles north of Grindstone. Movement was east at 25
mph.

Pea to half inch hail and wind gusts of 50 to 55 mph will be
possible with these storms.

Locations impacted include...
Cherry Creek, Milesville, Bridger, Billsburg and Takini School.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4473 10131 4443 10144 4423 10174 4428 10212
      4454 10200 4474 10186
TIME...MOT...LOC 2250Z 274DEG 20KT 4469 10158 4445 10170 4426 10198

Eagan
Special weather statement, Aug 23, 4:15 PM MST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Rapid City SD
515 PM MDT Sun Aug 23 2020

SDZ031-032-043-240000-
Jackson SD-Pennington Co Plains SD-Haakon SD-
515 PM MDT Sun Aug 23 2020

...STRONG THUNDERSTORMS OVER SOUTHWESTERN HAAKON...NORTHWESTERN
JACKSON AND SOUTHEASTERN PENNINGTON COUNTIES...

At 515 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles northeast of Grindstone to near
Cottonwood to 4 miles south of Pinnacles Ranger Station. Movement was
east at 30 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Philip, Wall, Interior, Quinn, Grindstone, Cactus Flat, Cedar Pass,
Cottonwood, Delta 9 Missile Silo, Minuteman Missile Visitors Center,
Pinnacles Ranger Station, Grindstone Butte, Delta 1 Launch Facility
and northeastern Badlands National Park.

This includes Interstate 90 in South Dakota between Mile Markers 104
and 148.

LAT...LON 4384 10257 4410 10231 4428 10199 4419 10142
      4386 10152 4362 10191
TIME...MOT...LOC 2315Z 287DEG 25KT 4417 10188 4397 10194 4380 10224

Eagan
Special weather statement, Aug 23, 4:55 PM MST, 32 minutes before
Special Weather Statement
National Weather Service Rapid City SD
555 PM MDT Sun Aug 23 2020

SDZ031-032-042>044-046-240100-
Jackson SD-Pennington Co Plains SD-Bennett SD-Haakon SD-
Oglala Lakota SD-Mellette SD-
555 PM MDT Sun Aug 23 2020

...STRONG THUNDERSTORMS OVER SOUTHEASTERN HAAKON...NORTHEASTERN
OGLALA LAKOTA...NORTHWESTERN MELLETTE...JACKSON...NORTH CENTRAL
BENNETT AND SOUTHEASTERN PENNINGTON COUNTIES...

At 555 PM MDT/655 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 5 miles west of Nowlin to 3
miles northwest of Intersection of Highway 73 and White River to 7
miles west of Potato Creek. Movement was southeast at 30 mph.

Pea size hail and wind gusts up to 50 mph will be possible with these
storms.

Locations impacted include...
Philip, Kadoka, Wanblee, Potato Creek, Long Valley, Midland,
Interior, Belvidere, Hisle, Cactus Flat, Cedar Pass, Cottonwood,
Minuteman Missile Visitors Center, Delta 1 Launch Facility, Nowlin,
Eagle Nest Butte, Intersection of Highway 73 and White River, Snake
Butte and southeastern Badlands National Park.

This includes Interstate 90 in South Dakota between Mile Markers 124
and 174.

LAT...LON 4352 10246 4422 10168 4406 10104 4400 10105
      4399 10107 4386 10106 4384 10102 4385 10099
      4381 10095 4383 10093 4383 10092 4360 10105
      4328 10172
TIME...MOT...LOC 2355Z 292DEG 26KT 4406 10142 4377 10159 4352 10212

Eagan
Local storm report, Aug 23, 5:10 PM MST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
610 PM MDT SUN AUG 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0549 PM     TSTM WND GST     4 E CACTUS FLAT         43.84N 101.82W
08/23/2020  M53 MPH          JACKSON            SD   MESONET

&&

EVENT NUMBER UNR2002837

WFO UNR

The radar

The Rapid City radar (KUDX), 121 km away, was scanning. The volume nearest the first event began at 00:25 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jackson

When
August 23, 5:27 PM MST
Where
Jackson County, 7 mi E of Wanblee
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
43.570, -101.530

Thunderstorm Wind, Haakon

When
August 23, 5:45 PM MST to 5:50 PM MST
Where
Haakon County, 1 mi NE of Midland
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
44.080, -101.136

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2020Every state in 2020This day in weather historyWarnings in South Dakota, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 914533, 914534.